Wisconsin, 2009Hail and Lightning Strikes in Wisconsin, July 23, 2009
July 23, 2009 · NWS MKX · 6 events in 5 counties and zones
Large-scale atmospheric lift and wind shear associated with a short wave trough combined with an unstable air mass over the region to produce rotating thunderstorms that produced large hail over southern Wisconsin during the afternoon hours of July 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $2,000
- Crop damage
- $2,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Large-scale atmospheric lift and wind shear associated with a short wave trough combined with an unstable air mass over the region to produce rotating thunderstorms that produced large hail over southern Wisconsin during the afternoon hours of July 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 23, 3:12 AM CST, 8 hours 8 minutes earlier.
Area forecast discussion, Jul 23, 3:12 AM CST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
412 AM CDT THU JUL 23 2009
FORECAST FOCUS ON FOG AND PRECIPITATION CHANCES TODAY...SEVERE
WEATHER POTENTIAL ON FRIDAY AND FRIDAY NIGHT.
LATEST WATER VAPOR IMAGERY INDICATED AN UPPER TROUGH EXTENDING
FROM SOUTH CENTRAL CANADA INTO WISCONSIN AND LOWER MICHIGAN. A
VORTICITY MAXIMUM EMBEDDED IN THE TROUGH OVER WEST CENTRAL AND
SOUTHWEST WISCONSIN WAS HELPING DRIVE SOME SHOWERS ACROSS
MARQUETTE AND GREEN LAKE COUNTIES. THESE HAVE SHOWN A DIMINISHING
TREND IN THE LAST HALF HOUR. PATCHY FOG WAS ALSO OBSERVED ACROSS
THE AREA...WITH AREAS OF DENSE FOG IN THE WISCONSIN RIVER VALLEY.
.TODAY AND TONIGHT...WILL MENTION DIMINISHING SHOWERS IN A PRE
FIRST PERIOD OF THE FORECAST. THESE SHOWERS HAD BEEN BUILDING
SOUTHEAST INTO AN AREA OF UP TO 150 J/KG OF 0-3KM CAPE AND LITTLE
TO NO CIN. HOWEVER...SOUTHEAST MOVEMENT ON GRADIENT OF THIS
INSTABILITY...AND SHOWERS SHOULD CONTINUE TO DIMINISH BY 12Z
THURSDAY. ANY LINGERING FOG SHOULD MIX OUT BY 14Z ACROSS THE AREA
AS WELL.
VARIOUS WEAK VORTICITY MAXIMA ROTATING THROUGH THE AREA THIS
AFTERNOON SHOULD COMBINE WITH WEAK INSTABILITY TO BRING CHANCES
FOR SHOWERS AND ISOLATED THUNDERSTORMS. DESPITE PARTLY SUNNY
SKIES...TEMPERATURES ARE EXPECTED TO REMAIN IN THE 70S FOR HIGHS.
LAKE BREEZE SHOULD ALSO FORM THIS AFTERNOON NEAR THE SHORE GIVEN
LIGHT GRADIENT WINDS.
A QUIET NIGHT IS EXPECTED TONIGHT...AS WARM AIR ADVECTION BEGINS
ACROSS THE AREA. PARTLY CLOUDY SKIES AND SEASONABLE TEMPERATURES
ARE EXPECTED.
.FRIDAY AND FRIDAY NIGHT...MODELS BRING COLD FRONT INTO NORTHWEST
WISCONSIN BY 00Z SATURDAY...THEN SOUTHEAST ACROSS THE AREA BY 12Z
SATURDAY. WARM FRONT ALSO EXTENDS ACROSS THE SOUTHWEST COUNTIES
DURING THIS TIME...AS SURFACE LOW DEVELOPS ALONG THE FRONT BEFORE
MOVING EASTWARD. DEEPENING UPPER LOW ALSO MOVES INTO THE REGION
MAINLY FRIDAY NIGHT.
SOME QUESTION AS TO HOW MUCH CAPE WILL BE AVAILABLE FOR POSSIBLE
CONVECTION AHEAD OF THE COLD FRONTAL PASSAGE. WARM AIR ADVECTION
CONTINUING INTO FRIDAY SHOULD HELP DEVELOP SOME SHOWERS AND STORMS
ACROSS THE AREA. THIS WILL LIMIT THE DAYTIME HEATING ACROSS THE
AREA. MODELS HAVING A TOUGH TIME GENERATING MEAN LAYER CAPE WITH
DECENT 0-3KM LAYER CAPE. MOST OF THE 1000 TO 1500 J/KG OF MEAN
LAYER CAPE IS ELEVATED IN NATURE FRIDAY AND FRIDAY NIGHT. GIVEN
THIS UNCERTAINTY...DECIDED TO PULL SEVERE MENTION FROM THE
FORECAST UNTIL BETTER GRASP ON CAPE IS ATTAINED.
IF GOOD DAYTIME HEATING AND SUBSEQUENT LOW LEVEL CAPE IS
ATTAINED...DEEP LAYER 0-6KM SHEAR VALUES OF 35 TO 40 KNOTS WITH
STRONG TURNING IN THE LOW LEVELS WOULD CERTAINLY POINT TO A SEVERE
RISK.
.SATURDAY...CORE OF UPPER LOW PASSES JUST NORTH OF THE AREA ON
SATURDAY. FORECAST SOUNDINGS SHOW WEAK INSTABILITY BY AFTERNOON
ONCE AGAIN...SO KEPT MENTION OF SHOWERS AND ISOLATED STORMS IN
THE FORECAST FOR SATURDAY AFTERNOON. COOLER TEMPERATURES SHOULD
RETURN WITH THE UPPER LOW NEARBY.
.SATURDAY NIGHT THROUGH WEDNESDAY...UPPER LOW SHIFTS NORTHEAST
INTO CANADA...THEN IS ABSORBED BY A MORE LONGWAVE TYPE TROUGH OVER
SOUTH CENTRAL CANADA. THIS SHOULD KEEP THE REGION IN BROAD
CYCLONIC FLOW DURING THIS PERIOD...AND SHOULD SHIFT SEVERAL
VORTICITY MAXIMA THROUGH THE AREA. KEPT POPS NEARLY THE SAME FROM
PREVIOUS FORECAST FOR THIS PERIOD. TEMPERATURES SHOULD CONTINUE TO
BE ON THE COOL SIDE.
&&
.AVIATION...AREAS OF RADIATIONAL FOG ARE OCCURRING EARLY THIS AM
WITH WIDE RANGING VSBYS FROM VFR TO VLIFR ACROSS SRN WI. VLIFR
CIGS ARE ASSOCIATED WITH THE DENSE FOG AS WELL. FOG SHOULD MAINLY
LIFT BY 1400 UTC. A LINE OF SHOWERS OVER GREEN LAKE AND FAR NRN
COLUMBIA COUNTY IS EXPECTED TO CONTINUE TO MOVE ESEWD AND WEAKEN.
THE OUTFLOW FROM THESE SHOWERS STILL MAY PRODUCE ENOUGH LIFT TO
CONTINUE ISOLD SHOWERS THROUGH THE AM NORTH OF INTERSTATE 94.
UNSTABLE CONDITIONS WILL INCREASE FOR THIS AFTERNOON AND EARLY
EVENING DUE TO DAYTIME HEATING WITH SCT SHOWERS AND ISOLD TSTORMS
EXPECTED TO REDEVELOP ONCE AGAIN. THEY SHOULD BE MOST FOCUSED IN
ERN WI NEAR THE LAKE BREEZE FRONT. BASES OF CUMULUS CLOUDS TODAY
SHOULD REMAIN MAINLY VFR WITH LOCALLY MVFR CIGS POSSIBLE. NO FOG
EXPECTED TNT AS LGT SWLY WINDS DEVELOP AHEAD OF APPROACHING
CANADIAN LOW PRESSURE FROM THE NW. STRONG WARM ADVECTION FROM
APPROACHING LOW AND PASSAGE OF COLD FRONT WILL BRING SHOWERS AND
TSTORMS TO SRN WI FROM FRI AFTERNOON THROUGH THE NIGHT.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...NONE.
&&
SHORT/LONG TERM...08/WOOD
AVIATION/MARINE...20/GEHRING
Hazardous weather outlook, Jul 23, 8:40 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
940 AM CDT THU JUL 23 2009
WIZ046-047-051-052-056>060-062>072-241030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
940 AM CDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS SHOULD REMAIN BELOW
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND
NIGHT WEST OF A LINE FROM WISCONSIN DELLS TO COLUMBUS TO BELOIT
AS A WARM FRONT APPROACHES THE REGION. A COLD FRONT WILL FOLLOW THE
WARM FRONT LATE FRIDAY NIGHT.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO
EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
LMZ643>646-241030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
940 AM CDT THU JUL 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN THIS AFTERNOON. THE THUNDERSTORMS SHOULD REMAIN
BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS ARE LIKELY FRIDAY NIGHT AS A WARM FRONT MOVES INTO
THE REGION. A COLD FRONT WILL FOLLOW THE WARM FRONT LATE FRIDAY
NIGHT.
ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE FROM THE WEEKEND INTO
EARLY NEXT WEEK.
KAPELA
WWW.WEATHER.GOV/MKX
Lightning, Rock
- When
- July 23, 11:20 AM CST
- Where
- Rock County, 1.35 mi N of (Jvl)rock Co Arpt Ja
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 42.639, -89.032
Lightning struck an Alliant Energy electrical substation, blowing out a circuit. About 800 customers went without power for about one hour.
Lightning, Rock
- When
- July 23, 11:45 AM CST
- Where
- Rock County, 2.2 mi N of Clinton
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 42.602, -88.870
A 44-year-old woman was struck by lightning while standing in the doorway of a barn holding the reins of a horse. She was taken to Beloit Memorial Hospital and treated in the emergency department.
Hail, Marquette
- When
- July 23, 12:18 PM CST
- Where
- Marquette County, 9 mi SSE of Montello
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.680, -89.251
Hail up to 1 inch in diameter covered the ground white near the intersection of State Highway 22 and Grouse Avenue near Montello. Gusty winds also brought down small tree branches.
Hail, Racine
- When
- July 23, 1:50 PM CST to 1:58 PM CST
- Where
- Racine County, 3.8 mi SW of North Cape to 1.5 mi N of Union Grove
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 42.741, -88.123
Hail, estimated to be 1 inch in diameter, fell in a 2-mile wide swath from southwest of North Cape to north of Union Grove.
Hail, Walworth
- When
- July 23, 2:00 PM CST to 2:30 PM CST
- Where
- Walworth County, 4.1 mi E of La Grange
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.800, -88.519
The public reported that hail, estimated to be 3/4 inch in diameter and driven by gusty thunderstorm winds, damaged corn crops in northeast Walworth County.
Hail, Kenosha
- When
- July 23, 2:40 PM CST to 2:55 PM CST
- Where
- Kenosha County, 1.5 mi E of Silver Lake to 2 mi S of Bristol
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.550, -88.141
Hail, estimated to be 1 inch in diameter, fell in a 2-mile wide swath from 1.5 miles east of Silver lake to 2 miles south of Bristol in Kenosha County.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, July 23, 20091 death · 7 injured · $5,000 · 1 event
- Rip Current in South Carolina, July 23, 20091 death · 1 injured · 1 event
- Hail and Damaging Winds in Colorado, July 23, 2009$7.8 million · 1 in hail · 19 events
- Hail and Damaging Winds in Nebraska, July 23, 2009$270,000 · 2.5 in hail · 26 events
- Flash Flooding and Flooding in Pennsylvania, July 23 to 24, 2009$385,000 · 13 events
- Hail and Heavy Rain in Iowa, July 23, 2009$66,000 · 1 in hail · 4 events
- Flood and Strong Wind in Massachusetts, July 23 to 24, 2009$30,000 · 2 events
- Flash Flooding in Texas, July 23, 2009$25,000 · 2 events
- Hail and Damaging Winds in Minnesota, July 23, 20092 in hail · 17 events
- High Surf in Hawaii, July 23 to 24, 200915 events
- Hail and Lightning Strike in Maryland, July 23, 20091 injured · 1 in hail · 2 events
- Hail and Damaging Winds in North Carolina, July 23, 200950 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189195, 189196, 189191, 189192, 189194, 189193.